NTSB: Patrol chopper crash caused by lack of fuel

By JIM SALTER

Associated Press

ST. LOUIS (AP) — The fatal crash of a State Highway Patrol helicopter in a suburban St. Louis neighborhood in 2010 happened because the chopper ran out of fuel, federal safety officials ruled in a report released Friday.

The National Transportation Safety Board’s review of the Oct. 15, 2010, accident in Clarkson Valley cited the pilot’s “inadequate preflight planning and decision-making.” The crash killed 47-year-old Patrol Sgt. Joe Schuengel, who was the pilot and lone passenger. No one on the ground was injured.

The report also cited Schuengel’s improper judgment in flying with what the NTSB said could have been disqualifying medical conditions that included a history of depression, anxiety and obstructive sleep apnea.

Patrol spokesman Capt. Tim Hull said the accident spurred several changes in protocol, including that helicopter pilots must now renew training every six months instead of once a year. Pilots also are now under the supervision of the patrol’s aircraft division rather than individual troops, and helicopters must now have at least a 30-minute reserve of fuel rather than a 20-minute reserve.

Schuengel and two other officers were conducting speed enforcement on the day of the accident. He had dropped off the other two officers in Arnold, Mo., and was flying alone to Spirit of St. Louis Airport in Chesterfield when the chopper went down.

The Bell 206B JetRanger helicopter crashed in the Kehrs Mill Trails subdivision, narrowly missing houses. No one on the ground was hurt.

The NTSB report said a review of Schuengel’s medical records showed his medical conditions had been documented and treated since 2007, but none was reported to the Federal Aviation Administration in 2010 or earlier. “Any of these conditions may have disqualified the pilot from obtaining an airman’s medical certificate,” the report said.

The report also indicated that Schuengel was taking the anti-anxiety medication alprazolam — the generic name for Xanax— and the anti-depressant venlafaxine. It said alprazolam can worsen obstructive sleep apnea, and venlafaxine can cause fatigue and dizziness.

“The fact that the blood level of venlafaxine found was higher than normal therapeutic levels makes it more likely that the side effect of dizziness occurred and impaired the pilot’s performance,” the report stated.

Comments

Use the comment form below to begin a discussion about this content.

Please review our Policies and Procedures before registering or commenting

News Tribune - comments